Indiana Department of Health Posts Warning about Synthetic Marijuana
The Indiana State Health Department warns of synthetic marijuana dangers, amid cases of severe bleeding.
Today the Evansville Police Department shared a warning coming from the Indiana State Health Department on the many dangers of synthetic marijuana, you may have heard of it commonly as it's commonly called K2 or spice. While there are many different kinds, they all have similar risks.
Here's what EPD shared from the ISDH:
HEALTH DEPARTMENT WARNS OF SYNTHETIC MARIJUANA DANGERS AMID CASES OF SEVERE BLEEDING
INDIANAPOLIS—The Indiana State Department of Health (ISDH) is warning Hoosiers about the dangers of synthetic cannabinoids, often called fake weed, K2, spice, OMG, Scooby Snacks, AK-47 or other names, after reports this month that individuals in Illinois and Indiana suffered severe bleeding after using the substances.
“Synthetic cannabinoids contain hundreds of chemicals, and it is difficult to know what’s in them or how people will react to the ingredients,” said State Health Commissioner Kris Box, MD, FACOG. “These substances can cause severe, even life-threatening, bleeding. We have seen cases increase dramatically overnight in Illinois and know at least one person in Indiana has reported severe bleeding after using synthetic cannabinoids.”
Synthetic cannabinoids act on the same brain cell receptors as the main active ingredient in marijuana. While they are often marketed as safe and legal alternatives to marijuana, the health effects from synthetic cannabinoids can be unpredictable and harmful. Many of these products are packaged in ways that appeal to youth.
Healthcare providers, schools and health departments encountering unusual cases of bleeding in individuals should inquire about potential exposures to synthetic marijuana.
Anyone who has a serious reaction to synthetic cannabinoids should call 911 or go to the emergency department immediately. Individuals who experience bleeding symptoms should not take themselves to the emergency department but should instead call 911 or have someone drive them.